Virginia, 2018

Winter Weather in Virginia, February 17, 2018

February 17, 2018 · NWS LWX · 15 events in 15 counties and zones

Low pressure to our west transferred its energy to a weak coastal low off the Mid-Atlantic Coast. High pressure to the north supplied the cold air and moisture from the low caused snow to develop.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure to our west transferred its energy to a weak coastal low off the Mid-Atlantic Coast. High pressure to the north supplied the cold air and moisture from the low caused snow to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 17, 10:47 AM EST, 13 minutes earlier.

Area forecast discussion, Feb 17, 10:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1047 AM EST Sat Feb 17 2018

.SYNOPSIS...
Low pressure will track northeastward along a stalled frontal
boundary well to our south today and tonight. High pressure will
build in from the west on Sunday, migrating offshore by Monday.
Low pressure will move northeastward toward the Great Lakes
Monday, lifting a warm front northward through our region. A
cold front is poised to approach the region during the latter
half of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High and mid-level clouds streaming over our area from the
southwest this morning, but ample sunshine has greeted much of
the region this afternoon. Temperatures in the middle to upper
30s for most this morning, but with the clouds encroaching in
response to an approaching mid-level trough and surface low
pressure over the Tennessee River Valley, we won't see them
warm too much more, topping out near 40 in the warmest locales.

Skies turn mostly cloudy for all by this afternoon and moisture
begins to increase from southwest to northeast over the region.
Despite temperatures 5 to 10 degrees above freezing today, do
think as precipitation spreads across the region, wet bulbing
will occur with dewpoint depressions on the order of 10-15F this
morning. Precipitation will overspread the area early this
afternoon to our southwest, reaching the metro areas mid to late
afternoon. The precip may start as rain before sufficient
cooling occurs, especially along and south of I-66, then a
transition to snow/sleet. Expect snow at the onset across our
northern zones with colder temperatures at the surface and aloft
there.

Precipitation picks up in earnest by this evening as favorable
lift moves closer to our region with a potent shortwave nearby
and a the right entrance region of the jet moving overhead. Low
pressure will quickly develop off the VA/MD coast where a strong
baroclinic zone resides, then race off to the northeast.
Precipitation will end for most by midnight. Temperatures will
fall to near freezing in the metro areas, and below freezing to
the north and west overnight. This will allow for potential icy
spots early Sunday morning, so use caution if out traveling.

Thinking remains that the northern third of our CWA remains
mostly snow through the event, with Southern MD seeing
snow/sleet mix changing to plain rain the quickest. Metro areas
in between will reside near the snow/sleet/rain transition line,
and where that resides will obviously impact accumulations and
ptype. Will keep advisories as are for now, with no significant
changes made to the forecast package from earlier this morning.
We will digest the remaining 12z guidance to determine where
adjustments, if any, need to be made. As always, visit our
winter weather page for the latest on accumulations and timing
at weather.gov/lwx/winter.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
High pressure quickly moves in behind the exiting low pressure
area to the northeast, resulting in a dry and clear conditions.
After a cold and perhaps icy start to the morning, temperatures
will rebound nicely, topping out in the mid 40s to lower 50s
region wide. High pressure shifts offshore Sunday night, keeping
a light return flow over the region and temperatures above
normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Warm front slides to our north on Monday in return flow as high
moves well to our east. PoPs for rain likely in our west...
lesser to the east. Temps in the 50s.

Another surge of much above normal warmth is expected for the middle
of next week, followed by increasing rain chances by the end of the
week.

An anomalously strong upper level ridge will be centered off of the
southeast United States coastline Tuesday morning with deep
southwest flow entrenched across the region. This will lead to dry
and very warm conditions on Tuesday with temperatures likely on the
order of 25 degrees above climatological normals for mid-late
February. High temperatures are currently forecast to reach the 70s
area-wide, with lows Tuesday night holding in the 50s.

A cold front will then be on the approach by Wednesday, crossing in
the late Wednesday - Thursday time period, although timing
differences exist between model solutions, with 17/00z ECMWF slower,
and 17/00z GFS quicker with frontal passage. Will favor the slower
ECMWF solution as the less progressive ECMWF usually fares better in
these types of situations. This would keep Wednesday quite warm and
relatively dry, with increasing chances for rain Wednesday night and
Thursday. Temperatures will trend downward after frontal passage.

The boundary will then remain nearby for later Thursday and Friday
with strong southwest flow continuing aloft as upper ridge remains
intact over the southeastern US. This will lead to additional rain
chances into Friday, and temperatures considerably cooler than mid-
week but still likely near or above normal.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
IFR and possibly LIFR CIGS/VIS at times late this afternoon
into tonight as wintry precipitation moves in to the area from
the southwest. Snow could be briefly heavy in bands. The system
quickly exits the terminals by 04z, resulting in a return to VFR
conditions, which is expected to prevail through Sunday night.

Next weather system is a warm front that will most likely bring
some period of MVFR on Monday.

Predominantly VFR expected Tuesday through Wednesday with gusty
southwest flow. Chances for showers will be increasing late
Wednesday and Wednesday night.

&&

.MARINE...
Gusty winds over the main stem of the Potomac and Bay subsided
earlier this morning, thus the SCA that was in effect was
allowed to expire. Winds will remain below advisory criteria
through Monday as high pressure traverses our region and moves
offshore.

Small Craft Advisories may be needed Tuesday through Wednesday with
gusty southwest winds. With warm air temperatures expected over
considerably cooler waters, the strongest gusts will likely be
observed along the shorelines.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until midnight EST tonight for MDZ501.
     Winter Weather Advisory from 2 PM this afternoon to midnight
     EST tonight for MDZ003>006-502-503-505-507-508.
VA...Winter Weather Advisory until midnight EST tonight for
     VAZ025>027-029-030-040-501-503-504-507-508.
     Winter Weather Advisory from 2 PM this afternoon to midnight
     EST tonight for VAZ028-031-505.
WV...Winter Weather Advisory until midnight EST tonight for WVZ055-
     502-505-506.
     Winter Weather Advisory from 2 PM this afternoon to midnight
     EST tonight for WVZ050>053-504.
     Winter Storm Warning from 2 PM this afternoon to 2 AM EST
     Sunday for WVZ501-503.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF/CS
LONG TERM...MM
AVIATION...MM/CS/BKF
MARINE...MM/CS/BKF
Hazardous weather outlook, Feb 17, 5:10 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 AM EST Sat Feb 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A wintry mix is expected across the region this afternoon into
tonight. A Winter Weather Advisory is in effect only for Harford
County Maryland at this time. It is possible that the Advisory
could be expanded further south into the area if the threat
worsens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for western Mineral and
western Grant Counties in West Virginia for this afternoon into
tonight.

A Winter Weather Advisory is in effect for this afternoon into
tonight for the far northern and western suburbs of Washington
and Baltimore and for locations along and west of the Blue Ridge
and Catoctin Mountains.

Elsewhere, a wintry mix is likely this afternoon into tonight. It
is possible that Winter Weather Advisories could be expanded
further south and east into the metro areas and east of the Blue
Ridge if the threat worsens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 17, 11:00 AM EST to 8:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 2 and 4 inches based on observations nearby.

Winter Weather, Eastern Highland

When
February 17, 11:00 AM EST to 8:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.6 inches near Mustoe.

Winter Weather, Rockingham

When
February 17, 11:00 AM EST to 8:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Timberville and 3.0 inches near Criders. A glaze of ice from freezing rain around five hundredths of an inch was reported in Harrisonburg.

Winter Weather, Augusta

When
February 17, 11:00 AM EST to 8:00 PM EST
Where
Augusta forecast zone
Reported by
Broadcast Media
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A glaze of ice around five hundredths of an inch was reported near Mint Spring. Ice accumulated to around a tenth of an inch in Staunton. Trees were reported to be sagging.

Winter Weather, Frederick

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.5 inches near Winchester and 2.0 inches near Stephens City.

Winter Weather, Shenandoah

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.8 inches near Edinburg and 2.0 inches Strasburg.

Winter Weather, Clarke

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Berryville.

Winter Weather, Warren

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.2 inches near Karo and 2.8 inches near Front Royal.

Winter Weather, Page

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.8 inches near Rileyville.

Winter Weather, Northern Virginia Blue Ridge

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 1 and 3 inches based on observations nearby.

Winter Weather, Rappahannock

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 1 and 3 inches based on observations nearby.

Winter Weather, Northern Fauquier

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall was estimated to be between 1 and 3 inches based on observations nearby.

Winter Weather, Western Loudoun

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.8 inches in Purcellville and 2.5 inches near Hillsboro.

Winter Weather, Eastern Loudoun

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.5 inches at Dulles International and 2.5 inches near Leesburg.

Winter Weather, Fairfax

When
February 17, 1:00 PM EST to 9:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.6 inches near Herndon and Wolf Trap.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740510, 740511, 740512, 740513, 740499, 740500, 740501, 740502, 740503, 740504, 740505, 740506, 740507, 740508, 740509.